Tennessee, 2005

Hail and Damaging Wind in Tennessee, May 13, 2005

May 13, 2005 · NWS OHX · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 13, 1:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 13, 1:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT FRI MAY 13 2005

.SHORT TERM...(THROUGH SAT)
CURRENT...APPARENTLY TOO MUCH SUBSIDENCE AT PRESENT FOR CONVECTIVE
DEVELOPMENT. MAY HAVE MORE LATER AS HAS BEEN TREND LAST FEW DAYS.
TEMPS IN MID 80S FOR MOST PART.

EVER INCREASING CHANCE OF CONVECTION AS AIR MASS FURTHER
DESTABILIZES AND H5 RIDGE BREAKS DOWN. AM GOING WITH FASTER GFS
MODEL ON TIMING OF FRONT SAT...BUT NOT QUITE AS FAST AS LAST NITES
RUN. COULD BE SOME ISOLATED SEVERE...BUT WILL LET MID PACKAGE
ADDRESS THAT FOR NOW. FRONT SHOULD BE AROUND BNA BY 00Z SUN...AND
PUSH THRU REST OF CWA SAT EVE.

.LONG TERM...
NICE COOLER SUNNY DAY SUN...AND HI PRES FOLLOWS INTO TUE.

AS FOR TEMPS...EXCEPT FOR COOLER MAXS TOMORROW FOLLOWED MAV NUMBERS
CLOSELY.

BNA TU 66/77/53/70 374-
CKV TU 65/76/51/69 473-
CSV TU 62/75/52/66 257-
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MAG
Hazardous weather outlook, May 13, 4:30 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI MAY 13 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-132230-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
ISOLATED STORMS COULD BECOME SEVERE THIS AFTERNOON AND EARLY EVENING.
THE MAIN HAZARD WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT SWEEPING ACROSS THE REGION WILL BRING A SLIGHT RISK
OF SEVERE THUNDERSTORMS TO MIDDLE TENNESSEE SATURDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE
SATURDAY.

31

In the hours before

Special weather statement, May 13, 11:43 AM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1243 PM CDT FRI MAY 13 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-131900-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1243 PM CDT FRI MAY 13 2005

WITH CONTINUED AFTERNOON HEATING...THE AIR MASS ACROSS MIDDLE
TENNESSEE HAS CONTINUED TO DESTABILIZE. ALSO...STEEP MID LEVEL
LAPSE RATES HAVE DEVELOPED. AS A RESULT...ISOLATED STRONG STORMS
ARE BEGINNING TO FORM ALONG THE CUMBERLAND PLATEAU AROUND CROSSVILLE
AND EAST OF JAMESTOWN. ISOLATED TO SCATTERED STORMS...ARE EXPECTED TO
FORM ACROSS MIDDLE TENNESSEE DURING THE AFTERNOON...SOME OF WHICH
MAY BECOME SEVERE...WITH LARGE HAIL...UP TO GOLF BALL SIZE...BEING
THE MAIN THREAT...BUT DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE IN A
FEW STORMS. THE WIND FIELD ALOFT IF FAIRLY WEAK...BUT STORMS SHOULD
MOVE NORTHWARD ONCE THEY DEVELOP.

BOYD
01
Special weather statement, May 13, 12:37 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
137 PM CDT FRI MAY 13 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-132000-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
137 PM CDT FRI MAY 13 2005

THE AIR MASS ACROSS MIDDLE TENNESSEE REMAINS UNSTABLE THIS AFTERNOON.
ISOLATED THUNDERSTORMS HAVE FORMED IN THE AFTERNOON HEAT...HOWEVER
SUBSIDENCE APPEARS TO BE SUPPRESSING FURTHER THUNDERSTORM DEVELOPMENT
AT THIS TIME. TO OUR NORTH AND WEST...A BAND OF INTENSE THUNDERSTORMS
ALONG THE WABASH...OHIO RIVERS AND ALONG THE MISSISSIPPI RIVER IN
FAR WESTERN TENNESSEE...WILL TRACK EASTWARD INTO WESTERN KENTUCKY...
AND ACROSS WESTERN TENNESSEE DURING THE AFTERNOON. THESE STORMS ARE
BEING MONITORED CLOSELY SINCE THEY COULD ENTER OUR WESTERN COUNTIES
LATER THIS AFTERNOON AND DURING THE EVENING. LARGE HAIL AND DAMAGING
DOWNBURSTS WINDS WILL BE THE MAIN THREAT FROM THESE STORMS.

BOYD
01
Special weather statement, May 13, 1:01 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
201 PM CDT FRI MAY 13 2005

TNZ011-034-131930-
FENTRESS-PICKETT-
201 PM CDT FRI MAY 13 2005

A COUPLE OF STRONG THUNDERSTORMS ARE MOVING NORTH THROUGH NORTHERN
FENTRESS COUNTY...NEAR JAMESTOWN. THIS STORM WILL TRACK NORTH
ACROSS PALL MALL INTO EASTERN PICKETT COUNTY DURING THE NEXT HALF
HOUR. PEA SIZE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH GUSTY
WINDS...AND FREQUENT LIGHTNING STRIKES.

BOYD
01

The radar

The Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pickett

When
May 13, 4:00 PM CST
Where
Pickett County, 18 mi E of Byrdstown
Measured
78 kt (90 mph) estimated gust
Property damage
$5,000
Reported by
PARK/FOREST SERVICE
Coordinates
36.567, -84.817

Park Ranger at Pickett State Park reported 300-400 oak trees blown down. A newspaper account reported one tree landed on and crushed a rental car of one of the park's guests. Several trees were blown across Highway 154 along a one mile stretch from the park entrance south. The falling trees took out 3 power poles along Highway 154 and a lengthy stretch of power lines which feeds the group camp and other park areas. Pickett State Park was closed for cleanup until May 25, in time for the Memorial Day weekend.

Hail, Pickett

When
May 13, 4:00 PM CST
Where
Pickett County, 18 mi E of Byrdstown
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
36.567, -84.817

Park Ranger reported penny size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449782, 5449783.